STRASBURG, Va. (WHSV) — Last month a student at James Madison University spent five days in the ICU after her doctors said she suffered from a vaping-related lung injury.
"I saw it on the news, I kinda just thought it was a tactic to have young teens and kids stop vaping," Brooke Zimmerly, a senior at JMU, said. "I didn't think it would happen to me."
Zimmerly said for the past three to four years, she's been vaping and using a Juul but now she's quit cold turkey after being in the ICU for five days for what she thought was Pneumonia.
"They kept me because I was vomiting and I needed to keep the medicine I was taking down," Zimmerly said. "So, they kept me overnight but things just kept getting worse."
She said when she first went to a patient care unit she had an x-ray taken of her chest. In it, you could see some haziness in Zimmerly's chest. A matter of days later another x-ray was taken and the clouds in her lungs got worse.
"They started asking me if I was vaping if I had any use of the THC cartridges that are going, If I was using a Juul," Zimmerly said. "I said yeah and they said it is 100 percent a vaping injury."
Doctors told Zimmerly they believe it was a combination of Vitamin-E acetate found in THC cartridges and her Juul that caused a lung injury.
At one point Zimmerly said she feared for her life and if she would be able to see her six-month-old son again.
"Last week my mom said that they were kind of telling her to look into talking to the hospital chaplain," Zimmerly said. "Because they just didn't know where I was gonna go or if I was gonna make it."
A few weeks later Zimmerly said her doctors believe she will make a full recovery, but now she is trying to share her story.
"If I could help one person throw away any kind of vaping device that they were using it would make me happy," Zimmerly said.
Zimmerly said last week the Federal Drug Administration reached out to her and asked what products she was using.
The Centers for Disease Control and Prevention said no single product or brand can be blamed for the outbreak of lung injuries linked to vaping.
The CDC said the so-called, "Dank Vapes" are the most common THC product linked to hospitalizations.